Chronic thromboembolic pulmonary hypertension (CTEPH) is a form of pulmonary hypertension (PH) caused by old blood clots in the lungs, also known as pulmonary emboli. Learn more about the risks of developing CTEPH after a pulmonary embolism.
In most patients with these blood clots, use of prescribed blood thinners can restore blood flow to the lungs and prevent development of CTEPH. However, a minority of patients may still develop CTEPH even with the use of blood thinners. In these patients, problems arise when some of the large blood vessels in the lungs are obstructed by old blood clots. However, doctors are now discovering that CTEPH can develop in another way: through changes in the small blood vessels in the lungs that are similar to pulmonary arterial hypertension (PAH). These small blood vessels become increasingly narrow and stiff in some CTEPH patients.
This is important because these patients may develop CTEPH without being able to recall a blood clot. It is also possible for CTEPH to develop from multiple small clots over a long period of time, as opposed to one or two large blood clots.
The most common symptoms of CTEPH are fatigue and shortness of breath during exertion (for example, when climbing stairs). Other symptoms can include a dry cough, chest pain and feeling your heart racing also called palpitations, although fewer CTEPH patients experience these symptoms. As the disease progresses, some patients report light-headedness or exercise-related dizziness. Abdominal pain and swelling of the legs may develop as lung pressures increase, and the right ventricle of the heart—which pumps blood into the lungs—begins to weaken.
Experts believe that between 0.5-5% of patients with an acute pulmonary embolism may be at risk for later developing CTEPH. People who have very large pulmonary emboli may be at increased risk. Those who already have some degree of PH when they are diagnosed with a pulmonary embolism may also have an increased likelihood of developing CTEPH. Some underlying blood clotting disorders are more common in patients with CTEPH, though not all clotting disorders increase risk.
Blood clots can occur after major surgeries, periods of bed rest and long car or plane trips. Other risk factors include smoking, being overweight, pregnancy and taking supplemental estrogen in hormone therapy or in birth control pills.
If you believe you are at risk, you should talk to your health care professional about your symptoms, early and proper diagnosis of CTEPH is important. Go here to learn more about diagnosis.